EconPapers    
Economics at your fingertips  
 

Instrumental variable and variable addition based inference in predictive regressions

Jörg Breitung () and Matei Demetrescu

Journal of Econometrics, 2015, vol. 187, issue 1, 358-375

Abstract: Valid inference in predictive regressions depends in a crucial manner on the degree of persistence of the predictor variables. The paper studies test procedures that are robust in the sense that their asymptotic null distributions are invariant to the persistence of the predictor, that is, the limiting distribution is the same irrespective of whether the regressors are stationary or (nearly) integrated. Existing procedures are often conservative (e.g. tests based on Bonferroni bounds), are based on highly restrictive assumptions (such as homoskedasticity or assuming an AR(1) process for the regressor) or fail to have power against alternatives in a 1T neighborhood of the null hypothesis. We first propose a refinement of the variable addition method with improved asymptotic power approaching the optimal rate. Second, inference based on instrumental variables may further improve the (local) power of the test and even achieve local power under the optimal 1T rate. We give high-level conditions under which the suggested variable addition and instrumental variable procedures are valid no matter whether the predictor is stationary, near-integrated or integrated, or exhibits time-varying volatility. All test statistics possess a standard limiting distribution. Monte Carlo experiments suggest that tests based on simple combinations of instruments perform most promising relative to existing tests. An application to quarterly US stock returns illustrates the need for robust inference.

Keywords: Causality test; Persistence; Integration; Long memory; IV estimation (search for similar items in EconPapers)
JEL-codes: C12 C32 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407615000457
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:187:y:2015:i:1:p:358-375

DOI: 10.1016/j.jeconom.2013.10.018

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:econom:v:187:y:2015:i:1:p:358-375